Texas, 2021

High Wind in Texas, March 13 to 15, 2021

March 13 to 15, 2021 · NWS MAF · 3 events in 3 counties and zones

A deep upper level low pressure system developed in the Four Corners Region and slowly moved east. Strong winds on the southern periphery of this storm system mixed into the higher elevations of the Guadalupe and Davis Mountains over several days.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low pressure system developed in the Four Corners Region and slowly moved east. Strong winds on the southern periphery of this storm system mixed into the higher elevations of the Guadalupe and Davis Mountains over several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 5:41 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 13, 5:41 AM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
541 AM CST Sat Mar 13 2021

.DISCUSSION...

See 12z aviation discussion below.

&&

.AVIATION...

Low ceilings are expected to continue to impact HOB and MAF this
morning with brief low ceilings at CNM. Breezy south to southeast
winds will begin to switch to the southwest to west this afternoon
with higher gusts. Winds will decrease later this evening.

&&

.PREV DISCUSSION... /issued 314 AM CST Sat Mar 13 2021/

DISCUSSION...
We didn't see much convection yesterday with the cap mostly
holding across our portion of West Texas. This will not likely be
the case today with CAPEs increasing from 1500J/kg yesterday to
2000-2500J/kg today and a dryline line pushing east across the
CWA. 0-6km shear values easily support supercells so the main
concern will be the position of the dryline this afternoon which
will act as the trigger for convective initiation. Most data
places the dryline in a north/south line near ODO/MAF with severe
convection mainly to the east which is where the SPC SWODY1 and
this forecast places it. There are some models though that hold
the dryline far enough west that ODO/MAF could face a threat so
the next shift will have to examine this closely with higher
resolution mesoscale modeling. Strong winds are still expected in
the Guadalupe Mountains and very windy conditions are expected
from southeastern New Mexico to the Davis Mountains that may cause
areas of blowing dust. Lower heights from the approaching trough
should lower highs a little from yesterday but 850mb temperatures
now support raising temps today several degrees from the previous
forecast. Cooler weather is not expected until tomorrow with the
arrival of the upper level low and associated cold front. The
windy conditions will last into Sunday before finally subsiding
Monday as the low lifts up to the northeast.

Right on the heels of the first low, another follows quickly
diving southeast along the West Coast before reaching the Central
Plains on Wednesday. There will be no time for moisture recovery
so no precipitation is expected with this next system. This low
will bring another cold front to the area that will halt a warming
trend on Monday and Tuesday and bring temps closer to normal to
end the week.

Hennig

FIRE WEATHER...
Above normal temperatures today will combine with dry and windy
conditions across much of the area to create critical fire
weather. Minimum relative humidity values will be around 10 to 15
percent today for most of the area along and west of a Seminole to
Odessa to Fort Stockton to the Big Bend line. Wind speeds will be
20 mph or more across most of the area today with the highest
wind speeds in the Guadalupe and Delaware Mountains. Maximum RFTI
values along and west of the Texas/New Mexico state line south to
the Davis Mountains and Rio Grande will generally be in the 4 to 7
range. ERC percentiles across this area vary but are highest in
Southeast New Mexico, the Guadalupe and Davis Mountains, and in
portions of Reeves County. Fire danger from Southeast New Mexico
south to the Davis Mountains and Rio Grande will generally be in
the high to very high category today. Due to these factors, a Red
Flag Warning will be issued today for the above mentioned areas.
Temperatures on Sunday are expected to cool to near normal values
but widespread low RH values and widespread winds of 20 mph or
greater will still be present. Maximum RFTI values on Sunday will
range from 4 to 7 with ERC percentiles similar to those today.
This will create near critical to critical fire weather conditions
so a Fire Weather Watch will be issued for Southeast New Mexico,
the Guadalupe and Delaware Mountains, and the Davis Mountains.
Widespread low RH values continue Monday through Wednesday with
enhanced winds in the Guadalupe and Delaware Mountains Monday and
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  42  67  44 /  60  40   0   0
Carlsbad                       67  37  68  40 /  10   0   0   0
Dryden                         87  45  74  46 /  20  40   0   0
Fort Stockton                  82  41  70  44 /  20  10   0   0
Guadalupe Pass                 58  33  58  39 /   0   0   0   0
Hobbs                          70  35  64  39 /  10   0   0   0
Marfa                          74  28  64  31 /   0   0   0   0
Midland Intl Airport           78  40  67  44 /  40  20   0   0
Odessa                         76  40  66  43 /  30  10   0   0
Wink                           77  38  69  40 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 7 PM MST this
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     of Eddy County.

TX...Red Flag Warning from noon CST /11 AM MST/ today to 8 PM CST /7
     PM MST/ this evening for Chinati Mountains-Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Marfa Plateau-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     Wind Advisory from noon today to 6 PM CST this evening for Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

99/99/99
Hazardous weather outlook, Mar 13, 4:18 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
418 AM CST Sat Mar 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
418 AM CST Sat Mar 13 2021 /318 AM MST Sat Mar 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains beginning this morning and continuing through tonight.

A Wind Advisory is in effect this afternoon for the Southeast New
Mexico plains, Loving County, Reeves County, Culberson County, and
Davis Mountains area.

Patchy blowing dust is expected this afternoon across much of the
same area as the Wind Advisory.

Thunderstorms are possible this afternoon and evening across the
central and eastern Permian Basin and the Lower Trans Pecos. Some of
these storms may become severe with large hail, strong winds, and
frequent lightning being the main threats.

Critical fire weather conditions are expected this afternoon and
early evening from Southeast New Mexico south to the Presidio Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The High Wind Warning continues for the Guadalupe and Delaware
Mountains Sunday morning into Sunday evening.

Critical fire weather is a concern for Southeast New Mexico, the
Guadalupe and Delaware Mountains, and the Davis Mountains for Sunday
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 13, 10:51 AM CST to March 15, 2:52 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 13, 11:38 AM CST to March 15, 3:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
March 13, 11:45 AM CST to March 14, 9:30 PM CST
Where
Davis Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951873, 951872, 951874.